Advertisement

Emergencies in the Dermatologist's Office

  • Dominique Penso-Assathiany
  • Emergency situations can occur even in the dermatologist's private office.

  • An emergency can be reviewed for dermato-logic conditions: questioning, looking for signs of severity, examining mucous membranes are important.

  • Severe vasovagal malaise may occur during benign procedures.

  • Material must be easy to use, validity dates must be verified.

  • The emergency phone number must be registered and the phone must be easily accessible.

  • Although exceptional, emergencies may occur at anytime in our private dermatology offices.

  • Some of these emergencies may be dermato-logic, i.e. TEN and SJS, DRESS, necrotizing fasciitis, Kawasaki disease, purpura fulminans.

  • Others may be the consequence or a complication of our practice (vasovagal syncope, ana-phylactic shock) or be independent of the practice but occurring in our office (i.e. seizure or cardiac arrest).

  • This chapter will consider all these situations.

  • Equipment and prevention will also be studied.

  • Our purpose is to recognize these situations at their beginning in order to undertake appropriate emergency procedure.

Keywords

Kawasaki Disease Necrotizing Fasciitis Toxic Epidermal Necrolysis Anaphylactic Shock Vasovagal Syncope 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, Auquier A, Bastuji-Garin S, Correia O, Locati F, et al: Medication use and the risk of Stevens–Johnson syndrome or toxic epidermal necrolysis. N Engl J Med. 1995;333(24):1600–7PubMedCrossRefGoogle Scholar
  2. 2.
    Garcia-Doval I, LeCleach L, Bocquet H, Otero X-L, Roujeau J-C: Toxic epidermal necrolysis and Stevens– Jonson syndrome. Does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol. 2000;136:323–27PubMedCrossRefGoogle Scholar
  3. 3.
    Begon E, Roujeau JC: Drug hypersensitivity syndrome: DRESS (drug reaction with eosinophilia and systemic symptoms) Ann Dermatol Venereol. 2004;131(3):293–7PubMedCrossRefGoogle Scholar
  4. 4.
    Baxi S, Dinakar C: Urticaria and angioedema. Immunol Allergy Clin North Am. 2005;25(2):353–67PubMedCrossRefGoogle Scholar
  5. 5.
    Hugues G: Managing acute anaphylaxis. Br Med J. 1999; 319:1–2Google Scholar
  6. 6.
    Consensus conference: Erysipelas and necrotizing fasciitis: management. Ann Dermatol Venereol. 2000;127:1118–37Google Scholar
  7. 7.
    Iwastuki K, Yamasaki O, Morizane S, Oono T: Staphylococcal cutaneous infections: Invasion, evasion and aggression J. Dermatol Sci. 2006;42:203–14CrossRefGoogle Scholar
  8. 8.
    Nielsen HE, Andersen EA, Andersen J, Böttiger B, Christiansen KM, Daugbjerg P, Larsen SO, Lind I, Nir M, Olofsson K: Diagnostic assessment of haemorrhagic rash and fever. Arch Dis Child. 2001;85:160–65PubMedCrossRefGoogle Scholar
  9. 9.
    Freeman AF, Shulman ST: Kawasaki disease: Summary of the American Heart Association guidelines. Am Fam Physician. 2006;74(7):1141–8PubMedGoogle Scholar
  10. 10.
    Amici JM, Rogues AM, Lasheras A, Gachie JP, Guillot P, Beylot C, Thomas L, Taieb A: A prospective study of the incidence of complications associated with dermatological surgery. Br J Dermatol. 2005;153(5):967–71PubMedCrossRefGoogle Scholar
  11. 11.
    Kouakam C, Lacroix D, Baux P, Guedon-Moreau L, Klug D, Vaksmann G, Dutoit D, Kacet S, Lekieffre J: Anxiety disorders and unexplained syncopes of presumed vaso-vagal origin. Arch Mal Coeur Vaiss. 1996;89(10):1247–54PubMedGoogle Scholar
  12. 12.
    Fader DJ, Johnson TM: Medical issues and emergencies in the dermatology office. J Am Acad Dermatol. 1997;36:1–16PubMedCrossRefGoogle Scholar
  13. 13.
    Toback SL: Medical emergency preparedness in office practice. Am Fam Physician. 2007;75(11):1679–84PubMedGoogle Scholar
  14. 14.
    Penso-Assathiany D: Standard emergency equipment for dermatology practices. Ann Dermatol Venereol. 2007; 134:117–18PubMedCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Dominique Penso-Assathiany

There are no affiliations available

Personalised recommendations